Alert archive / Georgia / Frost Advisories in 2024

Frost Advisory 4, NWS Atlanta, GA

March 28, 2024Fannin County, Towns County, Union County, Georgia

NWS Atlanta, GA issued this frost advisory at Mar 28, 2024, 2:39 PM EDT for Fannin County, Towns County, Union County, Georgia. It took effect at Mar 29, 2024, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2024, 2:39 PM EDT (18:39 UTC)
In effect from
Mar 29, 2024, 4:00 AM EDT
Expired
Mar 29, 2024, 8:00 AM EDT
In force
4 hr
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Towns County, GA, Union County, GA

The radar

The Knoxville radar (KMRX), 155 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WWUS72 KFFC 281839
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
239 PM EDT Thu Mar 28 2024

GAZ006-008-009-291200-
/O.NEW.KFFC.FR.Y.0004.240329T0800Z-240329T1200Z/
Fannin-Union-Towns-
239 PM EDT Thu Mar 28 2024

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Fannin, Union, and Towns Counties.

* WHEN...From 4 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Winds in higher elevations will likely
  prevent frost formation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
1 follow-up statement
953 
WWUS72 KFFC 290731
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
331 AM EDT Fri Mar 29 2024

GAZ006-008-009-291200-
/O.CON.KFFC.FR.Y.0004.240329T0800Z-240329T1200Z/
Fannin-Union-Towns-
331 AM EDT Fri Mar 29 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Fannin, Union and Towns Counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this frost advisory went out at Mar 28, 1:39 PM EDT, 1 hour earlier.

Area forecast discussion, Mar 28, 1:39 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Peachtree City GA
139 PM EDT Thu Mar 28 2024

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 418 AM EDT Thu Mar 28 2024

The cold front has cleared the forecast area with rain activity
expected to finally diminish. A shortwave embedded within the 500-mb
flow will move across the area today will help the front continue to
progress east bringing mostly clear skies and warm temperatures in
the 60s and 70s. Some moisture in the mid levels will linger over
parts of eastern central Georgia today producing cloud coverage in
these locations through the afternoon and may limit daytime maximum
temperatures into the upper 60s. As the post frontal airmass settles
into the forecast area, dry surface conditions (reflected in the
dewpoint field) are expected. Meteorological conditions (relative
humidities at 25% or less for 4 or more hours and strong northwest
winds between 15 and 20 mph gusting between 25 and 30 mph) for
critical fire weather are present today for a significant portion of
the forecast area. However, only a few locations are expected to meet
the fuel moisture threshold for a Fire Danger Statement. For now, a
handful of our northeastern counties in the mountains are under a
Fire Danger Statement. Should fuel moistures rapidly dry this
morning, other locations may need to be considered for a Fire Danger
Statement. Winds are expected to remain sub-advisory criteria, but a
few locations along the highest ridge tops in mountainous terrain
could see isolated gusts approaching 35 mph.

Overnight tonight, temperatures will drop into the mid 30s and low
40s areawide. Under clear skies and calm conditions, a few areas of
patchy frost may briefly develop. However, given the fleeting nature
of necessary atmospheric conditions for frost formation, have held
off on a Frost Advisory with this forecast package. Temperatures will
warm quickly into the low 70s on Friday as high pressure builds in
from the west at the surface. NW winds will gradually become SW
throughout the day and will be much calmer than today. With the dry
post frontal airmass still in place and with fuel moistures having
the opportunity to dry out today, tomorrow presents yet another
chance for dangerous fire conditions areawide.

KAL

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 418 AM EDT Thu Mar 28 2024

The first portion of the long term period will be characterized by a
high pressure system centered over FL and the Bahamas, and
mid-/upper-level ridging over the Southeast. Winds will be westerly
to southwesterly as the forecast area is situated on the northern
fringes of the high. This setup will promote gradually increasing
temperatures and dew points Saturday through Monday. High
temperatures will generally be in the low-/mid-80s on Sunday and
Monday. While it will be dry, the increasing dew points will preclude
hazardous fire weather conditions on Sunday and Monday. That said,
fire weather conditions (relative humidity, winds/gusts, and finer
fuel moistures) will bear watching on Saturday.

For early Tuesday morning through Wednesday night, the GEFS and EPS
depict a positively-tilted mid-/upper-level trough traversing the
Southeast, while the CMCE depicts a less-pronounced trough passing
over as a cut-off low develops over the Four Corners region. The
differences in the placement/dynamics of the trough among the
ensemble guidance has an impact on where the primary area of low
pressure develops and moves, and thus the timing and intensity of
precipitation across the forecast area. Did not stray much from the
NBM guidance for PoPs, so not much change has been made from the
previous forecast package in this respect. Have included a slight
chance for thunder Tuesday afternoon through Wednesday afternoon as
the GEFS and CMCE are progging up to ~25% chance for CAPE >1000 J/kg,
with good agreement amongst the GEFS members. The GEFS, EPS, and
CMCE are also progging >60 kts of bulk shear. Putting these
ingredients together, at least isolated thunderstorms are expected
with the potential for stronger storms with gusty to damaging winds.
The QPF is widespread 0.25" to 0.75" with 1.0" to 1.5" across
portions of far north GA.

Martin

&&

.AVIATION...
(18Z TAFS)
Issued at 132 PM EDT Thu Mar 28 2024

Cumulus field along with some thin high clouds continue to slowly
push E. Most TAF sites have completely cleared, and VFR conditions
are expected at all sites through the period. Winds will remain gusty
through the remainder of the afternoon and early evening, but winds
are expected to drop off significantly after 00Z. Wind directions are
forecast to remain NW, with a backing to WSW at ATL late Fri
afternoon.

//ATL Confidence...18Z Update...
High for all elements.

SEC

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          40  72  46  77 /   0   0   0   0
Atlanta         42  71  48  76 /   0   0   0   0
Blairsville     34  66  43  72 /   0   0   0   0
Cartersville    36  72  44  78 /   0   0   0   0
Columbus        42  74  47  79 /   0   0   0   0
Gainesville     40  71  46  76 /   0   0   0   0
Macon           42  72  46  77 /   0   0   0   0
Rome            37  72  44  77 /   0   0   0   0
Peachtree City  39  73  46  77 /   0   0   0   0
Vidalia         43  71  46  77 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...None.

SHORT TERM...SEC
LONG TERM....Martin
AVIATION...SEC
Hazardous weather outlook, Mar 28, 4:17 AM EDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
417 AM EDT Thu Mar 28 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
417 AM EDT Thu Mar 28 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

A Fire Danger Statement is in effect this afternoon and early
evening across a portion of northeast Georgia due to low relative
humidity, breezy conditions, and dry fuels.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

A chance for showers and thunderstorms is expected on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 28, 2:22 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT Thu Mar 28 2024

GAZ001>009-011>016-019>023-030>034-041>045-052>055-066-067-290000-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Polk-Paulding-Cobb-North Fulton-Gwinnett-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Heard-Coweta-Fayette-
Clayton-Troup-Meriwether-
222 PM EDT Thu Mar 28 2024

...HIGH FIRE DANGER CONDITIONS THIS AFTERNOON INTO THE EARLY EVENING
FOR PARTS OF NORTH AND CENTRAL GEORGIA DUE TO LOW RELATIVE
HUMIDITIES AND STRONG WINDS...

The Fire Danger Statement has been expanded to include much of north
and central Georgia. Relative humidities of 25 percent or less can
be expected for 4 or more hours this afternoon into the evening.
Winds will be northwest at 15 to 20 mph gusting between 25 and 30
mph. Fuel moisture continues to decrease due to the dry air and gusty
winds.

With dry fuels, high fire danger conditions can be expected. Please
refer to your local burn permitting authorities whether you may
burn outdoors. If you do burn outside, use extreme caution.

Nearby

Frost Advisories in Georgia, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.